Alert archive / Kansas / Red Flag Warnings in 2011

Red Flag Warning 6, NWS Goodland, KS

March 17, 2011Dundy County, Hitchcock County, Nebraska; Kit Carson County, Yuma County, Colorado; Cheyenne County, Rawlins County, Sherman County, Kansas

NWS Goodland, KS issued this red flag warning at Mar 17, 2011, 11:50 AM MDT for Dundy County, Hitchcock County, Nebraska; Kit Carson County, Yuma County, Colorado; Cheyenne County, Rawlins County, Sherman County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2011, 11:50 AM MDT (17:50 UTC)
Expired
Mar 17, 2011, 5:24 PM MDT
In force
6 hr
Issued by
NWS Goodland, KS

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 17:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 5.8 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2011-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2011-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3174 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

459 
WWUS83 KGLD 171750
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
1150 AM MDT THU MAR 17 2011

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON...

.VERY LOW HUMIDITIES WILL DEVELOP FROM THE NORTHWEST EARLY THIS
AFTERNOON OVER PARTS OF THE TRI-STATE AREA. ALTHOUGH GUSTY WINDS ARE
EXPECTED TO DECREASE LATER THIS AFTERNOON ALONG INTERSTATE
70...RED FLAGS CONDITIONS WILL BE MET NORTH OF INTERSTATE 70 WHERE
WINDS WILL BE SLOWER TO DECREASE.

COZ252-253-KSZ001-002-013-NEZ079-080-180000-
/O.NEW.KGLD.FW.W.0006.110317T1750Z-110318T0000Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-DUNDY-HITCHCOCK-
1150 AM MDT THU MAR 17 2011 /1250 PM CDT THU MAR 17 2011/

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE ZONES 001...
002...013...079...080...252 AND 253...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT /7 PM CDT/ THIS
EVENING. 

* AFFECTED AREA: IN COLORADO...FIRE ZONE 252 YUMA...FIRE ZONE 
  253 KIT CARSON. IN KANSAS...FIRE ZONE 001 CHEYENNE KS...FIRE 
  ZONE 002 RAWLINS...FIRE ZONE 013 SHERMAN. IN NEBRASKA...FIRE 
  ZONE 079 DUNDY...FIRE ZONE 080 HITCHCOCK. 

* WIND: WINDS WILL BE OUT OF THE NORTH 15 TO 25 MPH WITH GUSTS
  AROUND 35 MPH ALONG THE KANSAS NEBRASKA STATE LINE.

* HUMIDITY: HUMIDITIES WILL FALL TO 10 TO 20 PERCENT.

* IMPACTS: FIRES THAT START WILL SPREAD QUICKLY AND BURN
  INTENSELY. ALL OUTDOOR BURNING SHOULD BE AVOIDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$


HTTP://WEATHER.GOV/GOODLAND
1 follow-up statement
931 
WWUS83 KGLD 172324
RFWGLD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT THU MAR 17 2011

COZ252-253-KSZ001-002-013-NEZ079-080-180030-
/O.CAN.KGLD.FW.W.0006.000000T0000Z-110318T0000Z/
YUMA-KIT CARSON-CHEYENNE KS-RAWLINS-SHERMAN-DUNDY-HITCHCOCK-
524 PM MDT THU MAR 17 2011 /624 PM CDT THU MAR 17 2011/

...RED FLAG WARNING IS CANCELLED FOR GUSTY WINDS AND LOW HUMIDITY
FOR FIRE ZONES 001...002...013...079...080...252 AND 253...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

WINDS HAVE DECREASED TO WELL BELOW RED FLAG CRITERIA.
THEREFORE...THE RED FLAG WARNING HAS BEEN CANCELLED.

$$


HTTP://WEATHER.GOV/GOODLAND

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Mar 17, 11:10 AM MDT, 40 minutes earlier.

Area forecast discussion, Mar 17, 11:10 AM MDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1110 AM MDT THU MAR 17 2011

.UPDATE...
926 AM MDT THU MAR 17 2011

JUST FINISHED UPDATE TO ADJUST T/TD/RH/WINDS TO MATCH UP WITH
FASTER FRONTAL PASSAGE EARLIER THIS MORNING. MAIN CHANGES TO MAX
T FORECAST WERE TO DECREASE TEMPS IN THE SOUTH. INCREASED WINDS
FOR THIS MORNING WHERE STRONGER GUSTS ASSOCIATED WITH RISING
PRESSURE BEHIND THE FRONT HAVE BEEN MUCH MORE WIDESPREAD THAN
PREVIOUSLY EXPECTED. AFTERNOON WINDS ARE STILL EXPECTED TO SLACK
OFF OVER MUCH OF THE CWA WITH WINDS GENERALLY IN THE 10-15 MPH
RANGE AFTER 18Z TODAY.

TD/RH FORECAST REQUIRED MORE SIGNIFICANT ADJUSTMENTS WITH UPSTREAM
OBS OVER SE WYOMING IN THE SINGLE DIGIT DEWPOINTS...WHICH MATCHES
UP WELL WITH CURRENT HRRR AND ECWMF 2M TD SOLUTIONS. BOTH ECMWF
AND HRRR WOULD BRING THESE VERY LOW DEWPOINTS INTO THE NORTHWEST
HALF OF THE CWA THIS AFTERNOON. I AM NOT AS CONFIDENT THAT THE
LOWEST UPSTREAM TD VALUES WILL REACH THIS FAR SOUTH...HOWEVER THE
OVERALL TREND SEEMS REASONABLE SO I DECREASED TD VALUES
ACCORDINGLY. THIS RESULTS IN AFTERNOON RH VALUES IN THE UPPER
TEENS LOW 20S OVER THE NORTHWESTERN HALF OF THE CWA. CURRENTLY THESE
LOW RH VALUES LOOK TO OCCUR AS WINDS ARE DECREASING THIS
AFTERNOON...SO ONLY BRIEF RED FLAG CONDITIONS MAY OCCUR RATHER
THAN THE 3 HOURS WE NEED FOR A HIGHLIGHT. THIS WILL CONTINUE TO BE
MONITORED...WITH A RED FLAG WARNING POSSIBLE IN THE EVENT STRONGER
WINDS WERE ABLE TO HOLD ON THIS AFTERNOON.

DR
&&

.DISCUSSION...
200 AM MDT THU MAR 17 2011

THE MAIN THEME EMERGING FROM THIS FORECAST IS COOLER AND CLOUDY
CONDITIONS FOR THE FIRST FEW DAYS. THE COLD FRONT...ALREADY IN
NORTHERN NEBRASKA AT 07Z...WILL MOVE THROUGH THE FORECAST AREA IN
THE LATE MORNING TO EARLY AFTERNOON HOURS. SURFACE HEATING WILL
GRIND TO A HALT BEHIND THE FRONT WITH COLD ADVECTION ON NORTHERLY
WINDS AND HAVE LOWERED MAXES AROUND 10 DEGREES FOR TODAY. CONSIDERED
A WIND ADVISORY FOR THE NORTHERN PORTIONS OF THE FORECAST AREA WHERE
RUC IS FORECASTING SUSTAINED WINDS APPROACHING 26KTS BETWEEN 18Z AND
21Z. WINDS APPEAR TO BE TIED TO POST FRONTAL PRESSURE RISES AS
MIXING HEIGHTS ARE RATHER LOW AND DO NOT TAP INTO HIGHER WINDS AT
700MB. WILL PASS CONCERNS TO THE NEXT SHIFT BUT LOOKS TO BE BRIEF IF
IT HAPPENS.

NEXT CONCERN IS PRECIPITATION CHANCES TONIGHT IN NORTHWESTERN
PORTION OF THE FORECAST AREA. LIFT IS ASSOCIATED WITH ENTRANCE
REGION OF 140KT JET MOVING ACROSS THE DAKOTAS. 300MB DIVERGENCE WILL
BE STRONGEST NORTH OF THE FORECAST AREA WHICH APPEARS TO BE JUST
GRAZED. PAINTED SOME SLIGHT TO LOW CHANCE POPS IN NORTHWEST CORNER
MAINLY TO MATCH UP WITH ISC. SOMEWHAT PROBLEMATIC FORECAST FOR
FRIDAY MORNING WHERE MODELS INSIST ON LIGHT PRECIPITATION NOT
ASSOCIATED WITH THE JET STREAK. POINT SOUNDINGS SHOW SHALLOW
SATURATED LAYER GENERALLY BELOW 750MB...PROBABLY THE RESULT OF LOW
LEVEL EASTERLY UPSLOPE WINDS. WENT BACK AND FORTH ON WHETHER TO
THROW IN SOME DRIZZLE BASED ON THE SOUNDINGS...BUT COULD NOT GET
ANYONE ON BOARD IN ISC SO KEPT THE PATCHY FOG AS A COMPROMISE.
UPSLOPE WINDS AND CLOUDS WILL PERSIST THROUGH MUCH OF THE DAY AND
FAVORED COOLER GUIDANCE FOR HIGH TEMPERATURES.

SATURDAY WILL SEE PLENTY OF CLOUDS AS WELL PARTICULARLY IN THE EAST
AS UPSLOPE COMPONENT CONTINUES IN THE SURFACE WINDS. TRENDED COOLER
IN THE EAST AND WARMER IN THE WEST. SOUTHWESTERLY FLOW ALOFT WILL
KEEP EVERYTHING ABOVE 800MB BONE DRY...AND COMBINED WITH COOL AND
STABLE LOWER LAYERS WILL RESULT IN STRONG CAP THROUGH MUCH OF THE
DAY. THERE IS JUST A HINT OF ELEVATED INSTABILITY IN THE EAST
SATURDAY AFTERNOON...BUT CIN IS ABOVE 100J/KG AND AS MENTIONED IT IS
BONE DRY. FURTHERMORE...REALLY TOUGH TO IDENTIFY ANY LIFTING
MECHANISM EITHER SYNOPTIC OR MESOSCALE. AS A RESULT REMOVED MENTION
OF THUNDER FOR SATURDAY.

NO CHANGED MADE TO DAYS 4 THROUGH 7.

024
&&

.AVIATION...
1109 AM MDT THU MAR 17 2011

FOR THE 18Z TAFS...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT BOTH
KMCK AND KGLD TERMINALS THROUGH THE VALID PERIOD. GUSTY WINDS WILL
BEGIN TO VEER TO THE NORTHEAST AND DECREASE LATER THIS AFTERNOON
AS POST-FRONTAL PRESSURE GRADIENT WEAKENS FROM THE NORTH TO THE
SOUTH. UPSLOPE FLOW DEVELOPS LATER TONIGHT WITH WINDS DECREASING
TO AROUND 10 KTS AT BOTH TERMINALS. CURRENTLY GUIDANCE IS KEEPING
LOW STRATUS POTENTIAL NORTHWEST OF BOTH TERMINALS...HOWEVER
CEILINGS MAY APPROACH LOW VFR LEVELS DURING THE EARLY MORNING
HOURS FRIDAY OVER BOTH SITES.

DR
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Mar 17, 9:39 AM MDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
939 AM MDT THU MAR 17 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
939 AM MDT THU MAR 17 2011 /1039 AM CDT THU MAR 17 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW RELATIVE HUMIDITY WILL RESULT IN HEIGHTENED FIRE DANGER TODAY
GENERALLY WEST OF HIGHWAY 25. GUSTY WINDS THIS MORNING WILL BE
DECREASING BELOW 20 MPH BY THIS AFTERNOON WHEN THE LOWEST RH
VALUES ARE EXPECTED...SO A RED FLAG WARNING IS NOT ANTICIPATED.
HOWEVER CAUTION SHOULD STILL BE USED IF BURNING IS PLANNED TODAY
OVER THESE AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AND
MONDAY...MAINLY EAST OF HIGHWAY 83 IN NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA. LIGHTNING WILL BE THE PRIMARY HAZARD NEAR ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

Nearby

Red Flag Warnings in Kansas, 2011Red Flag Warnings in Nebraska, 2011Red Flag Warnings in Colorado, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.